Skip to main content

Generalized Ramanujan Primes

Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS,volume 101)


In 1845, Bertrand conjectured that for all integers x ≥ 2, there exists at least one prime in (x∕2, x]. This was proved by Chebyshev in 1860 and then generalized by Ramanujan in 1919. He showed that for any n ≥ 1, there is a (smallest) prime R n such that \(\pi (x) -\pi (x/2) \geq n\) for all x ≥ R n . In 2009 Sondow called R n the nth Ramanujan prime and proved the asymptotic behavior R n  ∼ p 2n (where p m is the mth prime). He and Laishram proved the bounds p 2n  < R n  < p 3n , respectively, for n > 1. In the present paper, we generalize the interval of interest by introducing a parameter c ∈ (0, 1) and defining the nth c-Ramanujan prime as the smallest integer R c, n such that for all x ≥ R c, n , there are at least n primes in (cx, x]. Using consequences of strengthened versions of the Prime Number Theorem, we prove that R c, n exists for all n and all c, that \(R_{c,n} \sim p_{ \frac{n} {1-c} }\) as n → , and that the fraction of primes which are c-Ramanujan converges to 1 − c. We then study finer questions related to their distribution among the primes and see that the c-Ramanujan primes display striking behavior, deviating significantly from a probabilistic model based on biased coin flipping. This model is related to the Cramer model, which correctly predicts many properties of primes on large scales but has been shown to fail in some instances on smaller scales.


  • Ramanujan primes
  • Longest sequence consecutive heads
  • Prime number theorem
  • Rosser’s theorem

MSC 2010:

  • 11A41

This is a preview of subscription content, access via your institution.

Buying options

USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-1-4939-1601-6_1
  • Chapter length: 13 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
USD   149.00
Price excludes VAT (USA)
  • ISBN: 978-1-4939-1601-6
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   199.99
Price excludes VAT (USA)
Hardcover Book
USD   279.99
Price excludes VAT (USA)


  1. E. Bach, J. Shallit, Algorithmic Number Theory (MIT Press, Cambridge, 1996)

    MATH  Google Scholar 

  2. H. Iwaniec, E. Kowalski, Analytic Number Theory, vol. 53 (American Mathematical Society Colloquium Publications, Providence, 2004)

    MATH  Google Scholar 

  3. S. Laishram, On a conjecture on Ramanujan primes. Int. J. Num. Theory 6, 1869–1873 (2010)

    CrossRef  MathSciNet  MATH  Google Scholar 

  4. H. Montgomery, K. Soundararajan, Beyond pair correlation Paul Erdős and his mathematics, vol. I (Budapest, 1999), Math. Studies 11, Bolyai Society (Budapest) 507–514 (2002)

    Google Scholar 

  5. M.B. Paksoy, Derived Ramanujan primes: R n (2012, preprint).

  6. S. Ramanujan, A proof of Bertrand’s postulate. J. Indian Math. Soc. 11, 181–182 (1919)

    Google Scholar 

  7. J.B. Rosser, The nth prime is greater than n ln n. Proc. London Math. Soc. 45, 21–44 (1938)

    Google Scholar 

  8. J.B. Rosser, L. Schoenfeld, Approximate formulas for some functions of prime numbers. Illinois J. Math. 6, 64–94 (1962)

    MathSciNet  MATH  Google Scholar 

  9. M.F. Schilling, The longest run of heads. College Math. J. 21, 196–207 (1990)

    CrossRef  MathSciNet  MATH  Google Scholar 

  10. J. Sondow, Ramanujan primes and Bertrand’s postulate. Am. Math. Monthly 116, 630–635 (2009)

    CrossRef  MathSciNet  MATH  Google Scholar 

  11. J. Sondow, J.W. Nicholson, T.D. Noe, Ramanujan primes: bounds, runs, twins, and gaps. J. Int. Seq. 14, (2011) Article 11.6.2; corrected version available at

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Steven J. Miller .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 Springer Science+Business Media New York

About this paper

Cite this paper

Amersi, N., Beckwith, O., Miller, S.J., Ronan, R., Sondow, J. (2014). Generalized Ramanujan Primes. In: Nathanson, M. (eds) Combinatorial and Additive Number Theory. Springer Proceedings in Mathematics & Statistics, vol 101. Springer, New York, NY.

Download citation